Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 19, 2018, 11:29 PM CDT for Harrison County, Pottawattamie County, Iowa; Washington County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2018, 11:29 PM CDT (04:29 UTC)
- Expired
- Jun 20, 2018, 3:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harrison County, IA, Pottawattamie County, IA, Washington County, NE
The radar
The Omaha radar (KOAX), 46 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1806 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
451 WGUS53 KOAX 200429 FFWOAX IAC085-155-NEC177-200830- /O.NEW.KOAX.FF.W.0009.180620T0429Z-180620T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Omaha/Valley Nebraska 1129 PM CDT TUE JUN 19 2018 The National Weather Service in Omaha has issued a * Flash Flood Warning for... Northwestern Pottawattamie County in southwestern Iowa... Southwestern Harrison County in southwestern Iowa... Eastern Washington County in east central Nebraska... * Until 330 AM CDT. * At 1127 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen as of 1125 pm Tuesday. Heavy rain fell in this area Monday night and Tuesday morning. Flash flooding is expected to begin shortly. * Some locations that could experience flooding include... Blair, Missouri Valley, Logan, Fort Calhoun, Kennard, Modale, Washington, Desoto Bend National Wildlife Refuge, Hitchcock Nature Center, Wilson Island State Park and Historical Village Welcome Center. This includes Interstate 29 between mile markers 66 and 84. LAT...LON 4170 9573 4139 9575 4140 9624 4164 9616 $$ MILLER
2 follow-up statements
138 WGUS73 KOAX 200519 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 1219 AM CDT WED JUN 20 2018 IAC085-155-NEC177-200830- /O.CON.KOAX.FF.W.0009.000000T0000Z-180620T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pottawattamie IA-Harrison IA-Washington NE- 1219 AM CDT WED JUN 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR NORTHWESTERN POTTAWATTAMIE...SOUTHWESTERN HARRISON AND EASTERN WASHINGTON COUNTIES... At 1211 AM CDT, Doppler radar indicated that thunderstorms had temporarily moved out of the warned area, but more storms are expected to move in before the warning ends. Much of this area is saturated from rain that fell Monday night and Tuesday morning. Small areas received one to two inches of rain late Tuesday evening. Any additional rain is expected to cause flooding. Some locations that could experience flooding include... Blair, Missouri Valley, Logan, Fort Calhoun, Kennard, Modale, Washington. LAT...LON 4170 9573 4139 9575 4140 9624 4164 9616 $$ MILLER
743 WGUS73 KOAX 200824 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 324 AM CDT WED JUN 20 2018 IAC085-155-NEC177-200832- /O.EXP.KOAX.FF.W.0009.000000T0000Z-180620T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pottawattamie IA-Harrison IA-Washington NE- 324 AM CDT WED JUN 20 2018 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN POTTAWATTAMIE... SOUTHWESTERN HARRISON AND EASTERN WASHINGTON COUNTIES WILL EXPIRE AT 330 AM CDT... Although there is no longer a flash flood threat, additional rain of up to an inch is possible through the day. Please continue to heed any remaining road closures. LAT...LON 4170 9573 4139 9575 4140 9624 4164 9616 $$ KERN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:22 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jun 19, 6:22 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
622 PM CDT Tue Jun 19 2018
.SHORT TERM...(Tonight through Friday)
Issued at 300 PM CDT Tue Jun 19 2018
Convection is rather limited early this afternoon, although the
stalled surface boundary is still in place across the region,
stretching from central IA into east central NE then arcing down
towards northwest KS at 19Z. Potential for heavy rain will be the
main forecast concern through the period.
Another round of storms is expected to move into the area tonight
as the next shortwave trough, currently coming out of the central
Rockies, ejects out across the central plains. Precipitable water
remains high and the potential for heavy rain will continue for
the area tonight into Thursday as the upper low over the northern
Rockies moves into the region. SREF shows weak flow spreading over
the region with the upper system resulting in slow storm motion
and the possibility of prolonged heavy rain.
Some areas around Omaha into parts of west central and southwest
Iowa received significant rains during the past 24 hours with
reports of 3 to 5 inches and saturated or near saturated ground.
More heavy rain will be possible tonight so a flash flood watch
has been issued for areas around Omaha arcing down to southwest
of Lincoln in southeast Nebraska along the stalled frontal
boundary. Storms are expected to develop west and south of the
area during the late afternoon then spread north and east during
the evening and overnight hours.
This wet pattern is expected to move east of the area on Friday
with cooler and less humid conditions spreading into the area.
.LONG TERM...(Friday night through Tuesday)
Issued at 300 PM CDT Tue Jun 19 2018
The forecast doesn't stay dry for long however, as another upper
trough begins to drop into the plains region by Saturday with a
reinforcing trough coming in by Monday. These two system will
bring the chance of more storms to the region for the weekend into
early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Jun 19 2018
Main area of TSRA in the short term will be across southeast NE
and for this evening should mostly affect KLNK. There is some
chance at both KOMA and KOFK, but later. This will depend on how
the convective systems to the west progress east and evolve. There
have been some MVFR ceilings around today and those will be around
at least at times overnight. Some IFR ceilings are possible,
especially at KOFK. Tried to limit mention of TSRA in the TAFs
when it would not have much impact.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ044-045-
051>053-065>068-078-088-089.
IA...Flash Flood Watch through Wednesday morning for IAZ055-056-069-
079-080-090.
&&
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...MillerHazardous weather outlook, Jun 19, 10:46 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1046 PM CDT Tue Jun 19 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201800- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1046 PM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Some strong thunderstorms will occur across much of eastern Nebraska and southwest Iowa overnight, with areas of heavy rain. Flooding could develop in areas that received over 3 inches of rain Monday night and Tuesday morning. A flash flood watch is in effect for portions of the area. A few storms may be severe with damaging winds and hail. Thunderstorms will be possible again Wednesday, but the intensity is expected to be weaker. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Thunderstorm chances will remain in the forecast Wednesday night into Thursday night. Occasional periods of heavy rain are possible. Thunderstorm chances return to part of the area Saturday and Saturday night and continue into early next week. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected to be needed overnight or on Wednesday, but please pass along any reports of severe weather or flooding.
In the hours before
Local storm report, Jun 19, 8:19 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
819 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD REYNOLDS 40.06N 97.33W
06/19/2018 JEFFERSON NE EMERGENCY MNGR
REPORTS OF SEVERAL ROADS AND A FEW BRIDGES
WITH WATER OVER THEM.
&&
HDSpecial weather statement, Jun 19, 9:20 PM CDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 920 PM CDT TUE JUN 19 2018 NEZ044-045-050>052-200245- Saunders NE-Butler NE-Washington NE-Douglas NE-Dodge NE- 920 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON... SOUTHEASTERN DODGE...NORTHWESTERN DOUGLAS...EAST CENTRAL BUTLER AND NORTHERN SAUNDERS COUNTIES UNTIL 945 PM CDT... At 919 PM CDT, Doppler radar was tracking a strong thunderstorm near Prague, or 28 miles east of Columbus, moving east at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fremont, Valley, Arlington, Cedar Bluffs, Inglewood, Prague, Morse Bluff, Malmo, Leshara, Colon, Linwood, Fremont Lakes State Recreation Area, Camp Eagle and Camp Cedars. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4127 9692 4143 9693 4150 9636 4125 9632 TIME...MOT...LOC 0219Z 267DEG 40KT 4135 9681 SMITH
Special weather statement, Jun 19, 9:47 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
947 PM CDT TUE JUN 19 2018
IAZ080-200330-
Montgomery IA-
947 PM CDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY UNTIL 1030 PM
CDT...
At 946 PM CDT, trained weather spotters reported a strong
thunderstorm near Red Oak, or 27 miles southwest of Atlantic, moving
east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Red Oak, Villisca, Stanton, Elliott, Grant and Viking Lake State
Park.
LAT...LON 4094 9535 4111 9538 4116 9510 4116 9493
4093 9493
TIME...MOT...LOC 0246Z 261DEG 12KT 4104 9527
MILLERLocal storm report, Jun 19, 10:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1029 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HEAVY RAIN 2 SW FAIRBURY 40.12N 97.21W
06/19/2018 M4.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
HDLocal storm report, Jun 19, 10:30 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1030 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN 1 N FAIRBURY 40.15N 97.18W
06/19/2018 M3.20 INCH JEFFERSON NE EMERGENCY MNGR
&&
HDSpecial weather statement, Jun 19, 11:09 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1109 PM CDT TUE JUN 19 2018 IAZ055-056-069-079-080-090-091-200445- Pottawattamie IA-Mills IA-Page IA-Fremont IA-Montgomery IA-Shelby IA- Harrison IA- 1109 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...WESTERN MONTGOMERY...MILLS...POTTAWATTAMIE...SOUTHEASTERN HARRISON...WESTERN SHELBY AND NORTHWESTERN PAGE COUNTIES UNTIL 1145 PM CDT... At 1109 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southwest of Logan to 6 miles northwest of Treynor to 7 miles northwest of Sidney. Movement was east at 30 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Eastern Council Bluffs, Glenwood, Shenandoah, Missouri Valley, Logan, Oakland, Malvern, Treynor, Underwood, Carson, Essex, Shelby, Minden, Emerson, Persia, Macedonia, Woodbine, Tabor, Neola and Crescent. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4185 9546 4069 9525 4077 9573 4168 9593 TIME...MOT...LOC 0409Z 263DEG 27KT 4163 9585 4128 9571 4082 9575 SMITH
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:47 PM CDT | Special Weather Statement | OAX | Montgomery | 43 min |
| Jun 19, 9:53 PM CDT | Areal Flood Advisory | OAX | Mills, Pottawattamie | 5 hr |
| Jun 19, 11:09 PM CDT | Special Weather Statement | OAX | Harrison, Mills, Pottawattamie | 36 min |
| Jun 19, 11:24 PM CDT | Areal Flood Advisory | OAX | Mills, Pottawattamie | 5 hr |
| Jun 20, 12:58 AM CDT | River Flood Warning | OAX | Fremont | 37 hr |
| Jun 20, 4:30 AM CDT | Flash Flood Watch | OAX | Harrison, Monona, Pottawattamie, Shelby | 24 hr |
| Jun 20, 10:16 AM CDT | River Flood Warning | OAX | Mills | 24 hr |
| Jun 19, 7:15 PM CDT | Areal Flood Advisory | OAX | Lancaster | 3 hr |
| Jun 19, 7:47 PM CDT | Areal Flood Advisory | OAX | Seward | 3 hr |
| Jun 19, 7:56 PM CDT | Areal Flood Advisory | OAX | Jefferson | 64 min |
| Jun 19, 8:48 PM CDT | Flash Flood Warning | OAX | Jefferson | 6 hr |
| Jun 19, 9:20 PM CDT | Special Weather Statement | OAX | Saunders | 25 min |
| Jun 19, 11:13 PM CDT | Areal Flood Advisory | OAX | Gage | 5 hr |
| Jun 20, 2:39 AM CDT | Areal Flood Warning | OAX | Jefferson | 6 hr |
| Jun 20, 10:25 AM CDT | River Flood Warning | OAX | Pierce | 23 hr |
| Jun 20, 10:41 AM CDT | Areal Flood Advisory | OAX | Jefferson | 5 hr |
| Jun 20, 6:22 PM CDT | River Flood Warning | OAX | Saunders | 31 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.